Understanding Sedative Dependence

Sedative dependence is defined as the psychological or physiological dependence on a sedative medication. Sedative medications are taken to treat anxiety or sleeping problems. There are two main groups of sedatives: barbiturates and benzodiazepines.

Sedative addiction happens when the medication is taken for a long period of time.

Causes of sedative dependence

Sedative dependence, as with other psychoactive drug dependence, is commonly triggered by inability to properly cope with problems, failure, stress and frustration. People who have a tendency to use sedatives and other psychoactive drugs do not have the mental or emotional resources needed to combat these ‘feelings’. They seek refuge in drugs because of the euphoria they bring. Drugs relieve tension, take away loneliness and give them a temporary peaceful state.

Sedatives are physically addictive. People who take them quickly develop a tolerance (taking larger and larger doses to produce the same effect) for the drug.

People who misuse sedatives use other illicit drugs. They may use sedatives to come down off a cocaine high or heighten the effects of methadone, for instance.

Symptoms of sedative dependence

  • Tachycardia – a condition wherein the heart rate is more than 100 beats per minute
  • Tachypnoea – any kind of breathing difficulty or shortness of breath
  • Hypertension
  • Sweating
  • Nausea
  • Restlessness
  • Insomnia

Physiological and psychological effects of sedatives

Some of the behavioral effects of sedative dependence include aggression, mood swings, poor judgment, inability to function properly at work and/or other social setting and improper sexual behavior

Sedatives depress the central nervous system. Because of this, sedative abuse or dependence may cause physical symptoms including slurred speech, lack of coordination, lack of attention, impaired memory or "blackouts" and lethargy, stupor, or even comatose.

Withdrawal symptoms

  • sweating or rapid pulse
  • increased hand tremor
  • insomnia
  • nausea or vomiting
  • physical agitation
  • anxiety
  • restlessness
  • transient visual, tactile, or auditory hallucinations or illusions
  • seizures

Severe withdrawal symptoms may include visual or auditory hallucinations. But most people who experience severe withdrawal symptoms use other drugs apart from sedatives.

The time frame for withdrawal generally depends on how long a person has been using the drug and how high is the dosage. It also depends on the chemical structure of the drug. Withdrawal symptoms may start hours or days after stopping. On the other hand, people taking drugs such as Valium do not experience withdrawal symptoms even after a week. Sometimes the withdrawal symptoms do not come until the second week.

Treatment

To treat sedative dependence or addiction, patients are given gradually decreasing amounts of drug in order to keep withdrawal symptoms to a manageable level. The decreasing of the amount of drugs depends on how long the person has been taking the drug, his/her dependency dose, and his/her mental and physical response to drug withdrawal, plus other factors such as dependence or addiction to other drugs or physical or mental illness. A blood or urine test is used to determine the current level of usage.

This treatment is often accompanied by cognitive-behavioral therapy. Therapy is important because it educates patients to know and cope with the symptoms of anxiety that comes with withdrawal. It also helps patients change their behavior for them to better cope with stress, problems and frustration.